What Are the Signs of a Tetracycline Allergy?

A. Pasbjerg
A. Pasbjerg
Signs of a tetracycline allergy may include the development of an itchy rash.
Signs of a tetracycline allergy may include the development of an itchy rash.

Tetracyclines, a type of drug often prescribed for bacterial infections that affect the skin as well as other diseases like cholera and pneumonia, may cause a serious allergic reaction in some patients. One of the most common signs of a tetracycline allergy is a reaction in the skin, which may present as itching, rash, or hives. Sufferers may find that their mouth and throat begin swelling up, and they may also have sores in their throats. Other signs of an allergic reaction include yellowing of the eyes, joint pain, and vomiting. People with any of these symptoms should seek medical care immediately, as they can indicate the onset of a dangerous condition called anaphylaxis.

Signs of a tetracycline allergy may include vomiting.
Signs of a tetracycline allergy may include vomiting.

Some of the most common signs of a tetracycline allergy are problems with the skin. Allergic people often develop a rash, hives, or raised bumps on their skin. These may appear over some or all of the person's body, and can cause significant itching and discomfort. The symptoms may only last for a few hours, but should still be reported to a doctor to see if the medication should be discontinued.

Swelling of the tongue and lips may be signs of a tetracycline allergy.
Swelling of the tongue and lips may be signs of a tetracycline allergy.

Another symptom that often results from an allergy to tetracycline is swelling. This typically occurs in the lips, tongue, and mouth. The throat may also swell during a reaction, and some patients also get sores in their throats. Throat swelling can make swallowing and breathing difficult, and in severe cases can close off the airway completely.

Several other symptoms may also indicate a tetracycline allergy. The whites of the eyes may become noticeably yellowed. Sufferers may experience severe pain in their joints. Some people also feel nauseated or vomit during an allergic reaction.

Medical help should be sought immediately if signs of a tetracycline allergy are present.
Medical help should be sought immediately if signs of a tetracycline allergy are present.

Signs of a tetracycline allergy should be reported to a doctor or other medical professional immediately, as a reaction is often serious and may indicate the onset of anaphylaxis. This is a dangerous and potentially fatal condition that usually comes on rapidly after the medication is taken, and can cause problems like an increased or irregular heart rate, breathing problems, and fainting. Due to the seriousness of this type of reaction, it is important for patients with a known allergy to tetracycline to notify their doctors when antibiotics are being prescribed. Most people who cannot take tetracycline are also allergic to doxycycline and minocycline, which are in the same family of drugs, so they should be avoided as well.

You might also Like

Readers Also Love

Discussion Comments

anon1004360

Tetracycline allergy report

I had my throat close down and severe excruciating pain from the waist down to my feet. The pain was worse than child birth and lasted 4 hours. I could hardly breath but I screamed aloud with every breath. I was a single parent with no insurance this was many years ago. If you are allergic to penicillin, fresh citrus fruit, balsamic vinegar, vinegar, pickles

Or other antibiotics be very careful and avoid all unnecessary vaccines (flu) meds if you can go with a naturopathic doc! I am not allergic to pneumonia 23 vaccine or shingles vaccine. So no need to be afraid of them for most people.

anon998616

I had profuse sweating, vomiting, muscle weakness and racing heart moments after taking 250mg of tetracyline.

Post your comments
Login:
Forgot password?
Register:
    • Signs of a tetracycline allergy may include the development of an itchy rash.
      Signs of a tetracycline allergy may include the development of an itchy rash.
    • Signs of a tetracycline allergy may include vomiting.
      Signs of a tetracycline allergy may include vomiting.
    • Swelling of the tongue and lips may be signs of a tetracycline allergy.
      Swelling of the tongue and lips may be signs of a tetracycline allergy.
    • Medical help should be sought immediately if signs of a tetracycline allergy are present.
      Medical help should be sought immediately if signs of a tetracycline allergy are present.
    • Breathing problems immediately following a dose of tetracycline could be a sign of an allergy.
      Breathing problems immediately following a dose of tetracycline could be a sign of an allergy.